Reply To: Can GPs prescribe meds to raise dopamine level

Home Welcome to the ADDitude Forums For Women & Girls Can GPs prescribe meds to raise dopamine level Reply To: Can GPs prescribe meds to raise dopamine level

#126865
scottishADHDer
Participant

Anti-Depressants made me feel worse too. However, never stop taking your medication if your doctor has prescribed it. If you want to stop, you should always speak to your doctor first. From my research, those of us with ADHD have dopamine deficiencies. When you up the level of one chemical, being serotonin, with a deficiency in dopamine, it can cause some problems. For me, I felt very robotic on anti-depressants. I felt emotionally blunted. I might not have had serious depression while on them, but emotionally and logically, I knew I wasn’t happy which made me more confused.

ADHD can also come with comorbid disorders. Examples being: Depression, Generalised Anxiety Disorder, ODD (Oppositional Defiant Disorder). For me, it’s anxiety with a bad spout of depression when I was a teenager. This would come in waves. I get extremely overwhelmed by everything, or I should say I did. This is a common symptom of ADHD. I still get it, but it’s not as bad. A thought will come into my head, and BOOM, I won’t be able to rationalize it. This puts me into a spiral of anxiety.

Most GP’s when you mention depression or anxiety are going to throw an SSRI at you. It’s the most logical approach. It hits two birds with one stone. If it hasn’t worked for all these years, like many don’t, then it means something else is going on. This is why many Adults now are discovering about what ADHD is.

There are other types of Anti-depressants which could help. SNRI’s (Seratonin Noradrenaline Reuptake inhibitors). A known brand is (Effexor XR). They don’t prescribe them for ADHD, because NRI’s are usually used like Atomoxetine. I would research the drug first. There is no reason why a GP couldn’t prescribe something like this for the time being. Ask the doctor though. Also, research the medication thoroughly. Some come with side-effects.